What are the most common side effects of medications prescribed for dementia?

Follow
Share

I am wondering what side effects from taking Aricept or Namenda are most common. Are these the most often prescribed medications for dementia or alzheimer's? My mom has been very resistant to getting a diagnosis and having to take prescription medications. One of her major concerns with medication is it's side effects. I think she is also in a bit of denial. So I am just hoping someone can share their experience with these medications and their side effects so I can try to ease her into the idea of getting a diagnosis and starting medications. Thank you in advance.

This question has been closed for answers. Ask a New Question.
17

Answers

Show:
Aricept and Namenda are standard med practices when one is diagnosed with dementia. In answer to the question about hard stools and sleeping a lot. These drugs, even at the smallest dose (5 mg.) will have side effects which will constipate, have nightmares, be dizzy, etc. They are also given in earlier stages of dementia not at Stage 6. You have to weigh the side effects against the time he has left (since there are usually 7 stages of Alzheimer's) and what quality of life you want for him. Best wishes!
Helpful Answer (2)
Report

Galantamine is also called Razadyne, I believe the Galantamine is the generic for Razadyne.
Helpful Answer (1)
Report

My mom began with Aricept a few years ago when she began exhibiting symptoms of demenia. She is now taking razadyne, which works similarly to Aricept. Her doctor suggested that she take the razadyne along with Namenda, which is what she is currently taking. No constipation which is great. I also make her drink 3 large glasses of water daily. She also has depression now due to the fact that she knows she is losing abilities and is on a mild antidepressant. My mom has Alzheimer's dementia, however, the final diagnosis can truly only be found after a brain autopsy. My mother is also on a few supplements which I also take: Carlson's Fish Oil, vinpocetine & Resveratrol With All Natural Pterostilbene. Mom does have bouts of dizziness often. I agree with some of the other comments about the effectiveness of any of these medications. They may slow the progression but nothing can stop the course of the disease. This is such a personal decision to decide to begin the medications, so I can only share my mom and my decision, which is to keep her on the razadyne, Namenda, mild antidepressant & supplements. I did find the Savvy Caregiver DVDs very helpful in helping me as a caregiver know I'm doing the best for my mom and making the right decisions on her behalf, so I hope you can find peace in knowing you are doing what you need to do to make it as comfortable as possible for your mom.
Helpful Answer (2)
Report

My husband is in the early stages of "dementia of the Alzheimer's type." He is still in pretty good shape in a lot of ways, and I want to keep him that way for as long as possible!

He is on 5 MG of Aricept, and he is noticeably better! No side effects.

Tell her she doesn't have to take anything, and if she decides to try something and doesn't like it, she can always stop. But if she doesn't see the doctor, and get her thyroid, B12 and other things tested, she may have dementia that she could get rid of. And if she doesn't try any medications, she will never know whether or not she will get side effects.

I know my husband won't live any longer on the medication, but if he can be himself longer, that's what I want.
Helpful Answer (2)
Report

my husband (82) was put on Aricept with the intent to add Namenda in six months (this was 4 years ago) it was stopped immediately as he could not tolerate the Aricept. I did some research (Mayo Clinic) and found Galantamine, looking up this medication I found it is made from Daffodils, sounded good to me, Dr switched him to Galantamine he takes 8 mg tab am & pm, it seems like it is not an abrupt slow down of the progression, but slowly helps him & I along the path. I was always worried with the more popular ALZ drugs & patches what happens in 5 years, I was afraid it would be like falling off a cliff when all of a sudden the person taking the drugs stops responding to it as they revert to exactly how they would be had they taken nothing in 4-5 years, that is scary to me. He did so well on the Galantamine that I did not request taking it up to 24 mg ( I believe that's the max dose daily) as that much would have some unwanted side effects with diarrhea being the worst of all & did not want him to go through that any earlier - so I have learned & we manage with what he takes, he also takes 75 mg Zoloft daytime & 1 mg Ativan so he sleeps through the night. do some checking yourself & make you wishes know to the neurologyst ...our thoughts are with you through this journey.
Helpful Answer (2)
Report

My husband has Lewy Body Dementia. He is on the Exelon patch, Lexapro and Clozapine. Exelon is supposed to slow down the Alzheimer's symptoms of LBD; the Lexapro is for depression; Clozapine helps eliminate the hallucinations, keeps him calmer and more cooperative. He has had no side affects with any except loss of appetite. He was recently hospitalized and the psychiatrist took him off Clozapine and put him on Geodon...big mistake. His Parkinsonian tremors were quickly and negatively affected after just 2 days so he is back on the Clozapine and doing much better. Is it all worth it? Can't say it is. I think I'd rather his suffering not be prolonged. His is in denial about his illness. Because of a recent horrific episode, he will be placed in a secure memory care facility because I can no longer manage his care. His condition worsened virtually overnight around Christmas and has done so again, just 6 months later. After he leaves the hospital and is settled into the facility, we will see his doctor, and I will discuss discontinuing all the meds. The doctor will probably not agree, but I just don't know if putting my husband through all this is worth it. He is only 78 (will be 79 on 7/31), but none of these meds are going to cure him...only control his symptoms, but, obviously, I now realize, the dosages will have to be continually increased to continue that control. Not a pleasant thought. Good luck. There is no real answer to your question. Each person's experience will be different. All I can say is try it and see...you might have a few more months or ever years of being able to enjoy your Mother's company. Otherwise, her decline might be more rapid and you will lose her, if not physically but definitely mentally, much more quickly.
Helpful Answer (4)
Report

My husband has PD with dementia. He had been on Aricept but had negative behavioral issues that could not be tolerated. He went on Namenda a couple of months ago, but I think his dementia worsened when he was on the full dose. His Dr. reduced it to only 10 mg a day. I really don't see much benefit from the reduced Namenda but there has not been any negative behavior.
Helpful Answer (1)
Report

At 62, I share your mother's apprehension. I would want a complete workup by a Neurologist including an MRI or CT of the brain, to determine if the brain can actually work with the meds. And I would want 3 month follow-ups with the Neurologist, not just the Primary Physician.
Helpful Answer (2)
Report

The neurologist put my husband on Aricept the day he got his diagnosis. He started him on 5mgs at night, but it caused horrible nightmares that were very vivid and made my husband cry out and thrash in his sleep. We did this for weeks and weeks and went to family doc who said take it during the day, and he was also bumped up to 10mgs which is the normal dose. During the day, even on a full stomach, the medicine causes some stomach upset. My husband is a trooper and won't give up, we are hoping it gets better. Good luck and don't give up finding the right med.
Helpful Answer (1)
Report

My dad who is 83, has dementia with Lewy bodies and Parkinsonisms (such as suddenly freezing up), plus total body atrophy. He has declined rapidly since last year with regards to mobility and being able to take care of his daily hygiene needs. He is also incontinent due to bladder cancer several years ago. he has a neo bladder. He was constantly falling, especially when getting out of bed. He is now in a wheel chair as even with a walker he loses balance and freezes which
can lead to a fall. He needs 24/7 care. Has to sleep in a hospital bed with rails to keep hi safe from falling out of bed. He is cared for at home by sis who is 50, has had two heart attacks and has her own health conditions. My mom also has onset dementia and although she tries to help, she is 81 and frail. NH is not an option, there is no Medicaid (denied) and no money (2,200. SS per month for 3 people to live on, sis can not work because parents need 24/7 care). Tried all the suggested resources in fla for assistance, again denied at every turn. Dad was given some medication to help with sundowning and hallucinations (seeing deceased mother, animals and grandchildren who live in other states). No medication will really slow progression and certainly there is no medicine that will cure his diseases. Doctor said it will get worse and as mentioned I have seen a rapid decline in just one year. I think that if meds can help, in whatever way to improve quality of life in however way may be worth it.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions